Arizona, 2019

Flash Flood in Arizona, August 29, 2019

August 29, 2019 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced at least 4 inches of rain (radar estimated) southwest of Cameron. This produced flash flooding down the Tappan Wash and in the Little Colorado River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced at least 4 inches of rain (radar estimated) southwest of Cameron. This produced flash flooding down the Tappan Wash and in the Little Colorado River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 29, 2:34 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 29, 2:34 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
234 PM MST Thu Aug 29 2019

.SYNOPSIS...look for decreasing afternoon storm coverage and
warmer afternoon temperatures across northern Arizona through
Saturday. Storm chances to increase from east to west starting
Sunday with typical late monsoon season storm chances through
Wednesday.

&&

.DISCUSSION...
Scattered thunderstorm continue this afternoon along the Mogollon
rim from Flagstaff through the White Mountains. A well defined
outflow boundary is moving southeastward from Munds Park, and
this feature may kick off some storms in the Oak creek and Sedona
areas later this afternoon. Elsewhere isolated storms are
occurring over areas above 6500, with mostly sunny skies noted
across northwest AZ.

Friday and Saturday...Progs continue to show the high pressure
center to move from southern California to near the 4 corners
during this period. This will bring a downward trend in storm
coverage both days, with afternoon storm chances limited to along
and south of the Mogollon Rim. Light north to northeast steering
flow keeps the potential for storms to drop southward from the rim
into Gila county Friday afternoon. Max temps will be on a warming
trend, with values around 10 degrees above average on Saturday.
Fair weather is expected overnight.

Long Term...Sunday through Wednesday...The chances for showers
and thunderstorms will begin to increase again starting Sunday
afternoon. This is the result of another shift in the placement of
the high pressure. Model guidance is in good consensus that the
center of the high pressure will once again be back over the Four
Corners region by Saturday night and introduce a general easterly
flow pattern to Arizona. The east to southeasterly flow will help
to transport additional moisture back into the County Warning Area
for expanded convection on Sunday afternoon and beyond.

&&

.AVIATION...For the 00Z package...Scattered showers and storms
to persist along and south of the Mogollon rim through 03z then
diminish with fair weather overnight. After 18z Friday, widely
scattered storms are forecast along the Mogollon rim from
Flagstaff to the White Mountains with fair weather elsewhere.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For Friday and Saturday, warmer and much drier
conditons to return to northern Arizona. Max temps should be from
5 to 10 degrees above normal. Widely scattered afternoon storms
are expected along the Mogollon Rim from Flagstaff to the White
Mountains Friday, with less coverage forecast Saturday.

Sunday through Tuesday...East to southeast flow aloft should bring
a return of monsoon moisture to eastern Arizona Sunday. Thus,
storm coverage is expected to increase again from east to west
through Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM PUBLIC...DL
LONG TERM PUBLIC...NL
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 29, 1:44 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Thu Aug 29 2019

AZZ016-292130-
Eastern Mogollon Rim-
144 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEAST COCONINO
COUNTY UNTIL 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Christopher Creek, or 13 miles northwest of Forest
Lakes, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chevelon Canyon Lake Campground and Chevelon Canyon Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 11104 3460 11098 3456 11077 3436 11077
TIME...MOT...LOC 2042Z 283DEG 10KT 3450 11093

JJ
Special weather statement, Aug 29, 1:49 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST Thu Aug 29 2019

AZZ015-292115-
Western Mogollon Rim-
149 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NEAR MOUNTAINAIRE IN COCONINO
COUNTY UNTIL 215 PM MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 7 miles south of Flagstaff, moving southeast at 10
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mountainaire and Upper Lake Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3506 11171 3512 11168 3508 11149 3496 11158
TIME...MOT...LOC 2047Z 301DEG 9KT 3508 11164

JJ
Special weather statement, Aug 29, 2:16 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
216 PM MST Thu Aug 29 2019

AZZ015-292145-
Western Mogollon Rim-
216 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MOUNTAINAIRE IN COCONINO COUNTY
UNTIL 245 PM MST...

At 215 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 9 miles south of Flagstaff, moving east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mountainaire, Kachina Village and Upper Lake Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 11171 3510 11169 3509 11152 3497 11159
TIME...MOT...LOC 2115Z 286DEG 7KT 3506 11165

JJ
Special weather statement, Aug 29, 3:32 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
332 PM MST Thu Aug 29 2019

AZZ018-292315-
Northern Gila County-
332 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...

At 331 PM MST, Doppler radar was tracking a strong thunderstorm over
Freedom Acres, or near Payson, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs,
Mesa Del Caballo, Gisela, Tonto Village, Freedom Acres, East Verde
Estates, Whispering Pines, Mead Ranch, Rye, Houston Mesa Campground,
Water Wheel Burn At Houston Mesa Rd-S, Beaver Valley and Water Wheel
Burn At Houston Mesa Rd-N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3436 11140 3440 11116 3411 11106 3408 11139
TIME...MOT...LOC 2231Z 349DEG 14KT 3431 11128

MAS
Special weather statement, Aug 29, 3:36 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
336 PM MST Thu Aug 29 2019

AZZ008-037-292315-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
336 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 415 PM
MST...

At 335 PM MST, Doppler radar was tracking a strong thunderstorm near
Cherry, or 12 miles west of Camp Verde, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherry and Powell Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 11216 3463 11200 3443 11190 3438 11214
TIME...MOT...LOC 2235Z 348DEG 15KT 3455 11207

MAS
Special weather statement, Aug 29, 4:25 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
425 PM MST Thu Aug 29 2019

AZZ008-018-037-300015-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
425 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
515 PM MST...

At 423 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Childs Power Plant to Round Valley. Movement
was southwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Payson, Oxbow Estates, Round Valley, East Verde Estates, Jakes
Corner, Gisela, Childs Power Plant, Rye, Deer Creek, Houston Mesa
Campground and Tonto Natural Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3426 11194 3393 11126 3421 11116 3446 11172
TIME...MOT...LOC 2323Z 035DEG 5KT 3438 11170 3419 11129

MAS

The radar

The Flagstaff radar (KFSX), 140 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 29, 5:45 PM MST to 10:00 PM MST
Where
Coconino County, 4.52 mi SSW of Cameron to 0.56 mi WSW of Cameron
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.820, -111.452

Training thunderstorms produce at least 4 inches of rain over desert and rocky terrain. This caused flash flooding in Tappan Wash up to 20 feet deep in the narrow gouge under Highway 64. A river gauge on the Little Colorado River downstream measured a 5 foot rise 15 minutes (730 to 745 PM). This was an increase of 2,911 CFS. A total rise of 5.7 feet was measured in an hour and 45 minutes (a total rise of 3213 CFS rise).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848744.